"Malaria Day" in our house. That means before our Sunday meal after church we each get to to choke down a couple of chloroquine pills that taste like eating a piece of chalk that always...and I mean always...gets stuck in the back of your throat. It's a new family tradition that I'm sure we're all going to miss once we return to the States.
We have managed to learn a few little things to make the process a little smoother every week. For instance, Zuko or Pepsi can help mask the awful taste. I always watch CT take his pill in case it really does become permanently lodged and I have to practice my Heimlich skills. And I always try to stand near the sink in case my gagging causes me to throw the pill back up. Awww....such great memories!
If this Sunday ritual weren't enough, there are plenty of missionary stories and myths about the side effects of chloroquine and the crazy antics of those who took too much or took it incorrectly. If there is any doubt about the dangers of this "helpful" drug, here is a list of side effects:
- swelling of the lips, tongue or face
- difficulty breathing
- closing of the throat
- vision problems
- blurred or misty vision; difficulty focusing vision
- hearing loss or ringing in the ears
- nausea and vomiting
- loss of appetite
- muscle weakness
- psoriosis or other skin disorders
- severe headache
- loss of inhibitions
- experiencing visions or spinning
It's no wonder that most of the missionaries we've met have opted not to take the drug at all, preferring to take their chances with malaria. Still, we continue our weekly ritual out of the fear born from the Hollywood movies and African safari stories in Reader's Digest. Clearly, a little bout of malaria might be preferable, but we are mere gringos...afraid of giant snakes and tiny mosquitos. And so we soldier on every week because we are brave missionaries in a foreign land and these are the sacrifices we must make...or because we spent close to $400 on chloroquine pills and there's no way we're letting them go to waste!